Illinois, 2012Flooding in Illinois, January 26 to 31, 2012
January 26 to 31, 2012 · NWS PAH · 5 events in 5 counties and zones
Wet conditions in late January brought the Little Wabash and Ohio Rivers back above flood stage. A complex storm system moved east out of the Plains on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wet conditions in late January brought the Little Wabash and Ohio Rivers back above flood stage. A complex storm system moved east out of the Plains on the 22nd. Warm moist Gulf of Mexico air fueled showers and even some thunderstorms. This line of storms was slow-moving with torrential rainfall. Rain amounts averaged around one inch. This system stalled over the Deep South, then was pulled back north as an upper-level closed low opened up and passed across the Ohio Valley by the 29th. The combination of the surface front and the upper-level trough produced scattered showers that produced another one-half to one inch of rain between the 25th and 29th. This heavy rain caused a few rivers to rise above flood stage by the end of the month, but they did not crest until the first few days of February. Only minor flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 2:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 26, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CST THU JAN 26 2012
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
UPPER LEVEL LOW WILL MOVE FROM TEXAS TO THE LOWER MISSISSIPPI
VALLEY REGION TODAY AND OPEN UP. SURFACE LOW PRESSURE WILL PASS
JUST SOUTH AND EAST OF THE REGION. SO FAR...IT SEEMS QPF MAY BE
OVERDONE WITH THIS SYSTEM FOR OUR AREA. WE HAVE BACKED OFF HPC
QPF FOR TODAY...CLOSER TO A SREF/GFS BLEND. BETTER MOISTURE AND
RESULTANT QPF SHOULD BE EAST OF OUR CWFA. KEPT THE LIMITED TSRA
CHANCE ACROSS FAR SOUTHERN AREAS TODAY. FOR TEMPS...STAYED AT
OR BELOW GUIDANCE GIVEN TRAJECTORIES AND SOLID CLOUD COVER/PRECIP.
RAIN CHANCES WILL END FROM WEST TO EAST DURING THE EVENING WITH
DRY WEATHER MIDNIGHT ON. FRIDAY WILL BE DRY...WITH VARIABLE
CLOUDS. THE SURFACE RIDGE WILL MOVE EAST OF THE AREA FRIDAY NIGHT.
A MID LEVEL S/WV WILL MOVE SOUTHEAST FROM THE PLAINS AND SWEEP
A FRONT ACROSS THE AREA. THIS SYSTEM HAS LITTLE MOISTURE TO WORK
WITH. BUT ENOUGH LIFT AND MOISTURE MAY BE PRESENT TO GENERATE A
SOME VERY LIGHT RAIN OR FLURRIES. KEPT WITH THE SLIGHT CHANCE POPS
FOR SOME AREAS. THE SYSTEM WILL HEAD EAST ON SATURDAY WITH DRY
WEATHER INTO SATURDAY NIGHT AS WELL.
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE WEEKEND WILL END ON A DRY BUT CHILLY NOTE AS HIGH TEMPERATURES
REACH THE LOWER 40S ON SUNDAY. EARLY NEXT WEEK...THE NORTHWESTERLY
UPPER FLOW PATTERN WILL MODIFY TO ZONAL AS SURFACE HIGH PRESSURE
SHIFTS EAST OF THE AREA. THIS WILL ALLOW FOR A MODERATION IN
TEMPERATURES BOTH MONDAY AND TUESDAY...AS HIGHS NEAR THE 50 DEGREE
MARK MONDAY...THEN ESCALATE INTO THE 50S ON TUESDAY.
THE LATEST FEW RUNS OF BOTH THE GFS AND ECMWF REMAIN CONSISTENT WITH
THE SIGNAL FOR RAIN LATE TUESDAY INTO TUESDAY NIGHT AS THE NEXT
WEATHER SYSTEM APPROACHES. AT THIS POINT...WILL LEAVE ANY MENTION OF
THUNDER OUT OF THE FORECAST GIVEN MEAGER ELEVATED INSTABILITY
PARAMETERS. PRECIPITATION ALSO DOES NOT APPEAR TO BE ALL THAT
SIGNIFICANT...WITH MOST OF THE AREA ONLY FORECAST TO RECEIVE AROUND
A TENTH OF AN INCH OF RAIN. THERMAL PROFILES ARE WARM ENOUGH THAT
FREEZING OR FROZEN PRECIPITATION SHOULD NOT BE AN ISSUE. IN FACT...
TEMPERATURES BEHIND THE SYSTEM ARE FORECAST IN THE 50S ON WEDNESDAY.
ELIMINATED MENTION OF RAIN FROM WEDNESDAY AS LATEST MODEL SUITE
INDICATES THE WEATHER SYSTEM WILL BE WELL EAST OF THE AREA BY THEN.
MAY NEED TO ADJUST FORECAST FOR LATER MODEL RUNS AS FAST ZONAL FLOW
PATTERN CAN MAKE INDIVIDUAL SYSTEMS TRICKY TO TIME.
&&
.AVIATION...
MVFR CIGS AND VSBYS WILL BE MOST COMMON EARLY THIS MORNING AND ON
THROUGH THE MID AFTERNOON...WITH SOME RAIN POSSIBLE AT TIMES. VSBYS
SHOULD IMPROVE AS THE AFTERNOON WEARS ON AND INTO TONIGHT AS WINDS
SHIFT TO THE NORTHWEST. HOWEVER MVFR CIGS SHOULD PERSIST...AT LEAST
THROUGH THE EVENING HOURS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 26, 3:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CST THU JAN 26 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
310 AM CST THU JAN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF A LINE FROM NEW
MADRID MISSOURI TO MADISONVILLE KENTUCKY TODAY.
LOCALLY HEAVY RAIN IS POSSIBLE...MAINLY EAST OF THE LAKES...ACROSS
THE PENNYRILE REGION OF WEST KENTUCKY.
MINOR RIVER FLOODING IS OCCURRING ON SEVERAL AREA RIVERS. REFER TO
THE RIVER FLOOD WARNING AND STATEMENT PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR RIVER FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS. REFER TO
THE RIVER FLOOD WARNING AND STATEMENT PRODUCTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Gallatin
- When
- January 26, 4:00 AM CST to January 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 0.42 mi NE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding of low-lying woods and fields occurred along the Ohio River.
Flood, Massac
- When
- January 27, 5:00 PM CST to January 31, 11:59 PM CST
- Where
- Massac County, Brookport to 1.91 mi W of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding occurred along the Ohio River. Low-lying woods and fields near the river were flooded. Some low parts of Fort Massac State Park were flooded.
Flood, Pulaski
- When
- January 28, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Pulaski County, 0.68 mi ESE of Olmsted to 0.96 mi SSE of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.176, -89.069
Minor flooding of low-lying fields occurred along the Ohio River.
Flood, Alexander
- When
- January 30, 9:00 AM CST to January 31, 11:59 PM CST
- Where
- Alexander County, 1.39 mi E of Cairo to 2.55 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.998, -89.155
Minor flooding occurred along the Ohio River. Low-lying fields and local river access roads were flooded.
Flood, White
- When
- January 31, 3:00 AM CST to 11:59 PM CST
- Where
- White County, 1.68 mi E of Carmi to 1.89 mi E of Carmi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.076, -88.139
Minor flooding of low-lying fields occurred along the Little Wabash River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Ohio, January 26 to 27, 20122 injured · $24,000 · 11 events
- Strong Wind in North Carolina, January 26, 2012$80,000 · 1 event
- Flash Flooding and Flood in Alabama, January 26, 2012$25,000 · 61 kt wind · 5 events
- Damaging Winds in Florida, January 26, 2012$21,000 · 50 kt wind · 2 events
- Tornado and Damaging Winds in Alabama, January 26, 2012$19,000 · EF0 · 4 events
- Damaging Winds in Tennessee, January 26, 2012$20,000 · 50 kt wind · 2 events
- Lightning Strike in Alabama, January 26, 20121 injured · 1 event
- Tornado and Heavy Rain in Alabama, January 26, 2012EF0 · 7 events
- Winter Weather in Colorado, January 26 to 27, 20127 events
- Dense Fog in Wisconsin, January 26, 20125 events
- Storm Surge and High Wind in Washington, January 26, 201254 kt wind · 4 events
- Flooding in Arkansas, January 26 to 31, 2012$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357064, 357063, 357062, 357061, 357065.